Alert archive / Colorado / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 36, NWS Denver/Boulder, CO

May 31, 2016Elbert County, Lincoln County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at May 31, 2016, 7:54 PM MDT for Elbert County, Lincoln County, Colorado. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 31, 2016, 7:54 PM MDT (01:54 UTC)
Expired
May 31, 2016, 8:16 PM MDT
In force
22 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Elbert County, CO, Lincoln County, CO

The radar

The Pueblo radar (KPUX), 43 km from the middle of the area, began a volume at 01:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDEN), launched 00:00Z, 1.9 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2016-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 143 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2016-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
143 J/kg
Mixed-layer CIN
-50 J/kg
Mixed-layer LCL
1207 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
160 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted.

265 
WUUS55 KBOU 010154
SVRBOU
COC039-073-010230-
/O.NEW.KBOU.SV.W.0036.160601T0154Z-160601T0230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
754 PM MDT TUE MAY 31 2016

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL ELBERT COUNTY IN EAST CENTRAL COLORADO...
  SOUTHWESTERN LINCOLN COUNTY IN EAST CENTRAL COLORADO...

* UNTIL 830 PM MDT

* AT 753 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR RUSH...OR 33
  MILES SOUTHWEST OF LIMON...MOVING SOUTHEAST AT 15 MPH.

  HAZARD...QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...DAMAGE TO VEHICLES IS EXPECTED. 

* THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
  SOUTH CENTRAL ELBERT AND SOUTHWESTERN LINCOLN COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3876 10404 3878 10405 3889 10406 3892 10405
      3884 10390
TIME...MOT...LOC 0153Z 314DEG 13KT 3887 10407 

HAIL...1.00IN
WIND...<50MPH

$$

ENTREKIN
1 follow-up statement
366 
WWUS55 KBOU 010216
SVSBOU

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
816 PM MDT TUE MAY 31 2016

COC039-073-010226-
/O.CAN.KBOU.SV.W.0036.000000T0000Z-160601T0230Z/
ELBERT CO-LINCOLN CO-
816 PM MDT TUE MAY 31 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL ELBERT AND
SOUTHWESTERN LINCOLN COUNTIES IS CANCELLED...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED.  HOWEVER HAIL UP TO ONE-
HALF INCH IN DIAMETER IS STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 3876 10404 3878 10405 3889 10406 3892 10405
      3884 10390
TIME...MOT...LOC 0215Z 314DEG 13KT 3882 10400 

$$

BAKER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 7:05 PM MDT, 49 minutes earlier.

Area forecast discussion, May 31, 7:05 PM MDT, 49 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
705 PM MDT TUE MAY 31 2016

.UPDATE...
Issued at 705 PM MDT Tue May 31 2016

Besides some isolated in-cloud lightning activity that remains
over Larimer County at this hour, most thunder activity remains
south and east of Denver this evening. There is a weak disturbance
showing up in water vapor over the northern state border. Recent
hi-res model runs have been showing a wave of activity pushing
south from that area into the Denver area later this evening,
however there is no real good radar echoes being produced, so am
having a hard time believing those runs. Am seeing observations
over southern Wyoming and Nebraska showing a northerly push, which
will likely help reinforce the upslope flow later tonight
resulting in lowering clouds.

&&

.SHORT TERM...(This evening through Wednesday)
Issued at 345 PM MDT Tue May 31 2016

Scattered showers have developed over the foothills with a few
thunderstorms moving out over the Palmer Divide. Showers to the
north have not been strong enough to reach electrification up to
this point. We should continue to see a couple more hours of
shower development into the early evening. On the plains, stratus
clouds helped keep temperatures too cool to support deep
convection. The evening showers should produce little more than
brief rain and small hail.

Low clouds are expected re-develop overnight as the moist airmass
remains in place.

Very similar conditions are expected tomorrow, except temperatures
will be 5 to 10 degrees warmer. The airmass may have a little bit
more CAPE, but an upper level ridge is going to begin developing,
adding some subsidence into the mix. Will keep the expected
scattered showers mainly over the mountains and adjacent plains.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 345 PM MDT Tue May 31 2016

Very weak westerly flow aloft is progged for the CWA Wednesday
night and Thursday. A weak upper trough moves eastward to our
north Thursday night through Friday night and the flow aloft is
still weak but north or northwesterly. All five periods, and well
into the later days, an upper ridge stays parked over the Desert
Southwest/Great Basin area. The QG Omega fields have weak downward
synoptic scale energy progged for the forecast area all five
periods. The boundary layer flow is dominated by southerly wind
directions Wednesday night into Thursday night. The afore
mentioned upper trough brings a weak front early Friday morning.
East and northeasterlies are progged Friday afternoon and night.
There is some moisture around Wednesday evening...then cross
sections show drying overnight. In fact, Thursday through Friday
night remain pretty dry for the CWA. There is some CAPE over the
mountains and foothills Wednesday evening. There is pretty decent
CAPE over the southern and eastern CWA late day Thursday. There is
little CAPE around Friday. There is some minor measurable
precipitation over the western half of the CWA Wednesday evening,
with only a tad over the high country late day Thursday, and even
less late day Friday. So pops will be 0-20%s during the later day
periods mostly Wednesday and Thursday. For temperatures, Thursday's
highs are 3-6 C warmer then Wednesday's. Friday's highs are 0-2 C
warmer than Thursday's. For the later days, Saturday through
Tuesday, models keep the upper ridge west of Colorado Saturday and
Sunday, hen push it east Sunday night. On Monday, the upper ridge
axis is over Colorado...then over the CWA by afternoon. There
could be weak upper troughiness over the state on Wednesday.
Moisture remains sparse through much of the later days. Temperatures
should be a bit above seasonal normals.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 705 PM MDT Tue May 31 2016

The threat of light rain showers and possibly a thunderstorm will
persist for a few more hours, with thunder only expected south and
east of KDEN over the Palmer Divide. Overnight, stratus clouds
are expected to re-develop and possibly bring ceilings down to
low MVFR heights for a few hours around sunrise. Winds will have
an easterly to southeasterly tendency overnight.

&&

.BOU Watches/Warnings/Advisories...
None.
&&

UPDATE...Kriederman
SHORT TERM...Dankers
LONG TERM...RJK
AVIATION...Kriederman
Hazardous weather outlook, May 31, 11:15 AM MDT, 8 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1115 AM MDT TUE MAY 31 2016

COZ030>051-011715-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
1115 AM MDT TUE MAY 31 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED RAIN SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE LATE
THIS AFTERNOON...MOST LIKELY ON THE PALMER DIVIDE. THE STRONGER
STORMS WILL BE CAPABLE OF PRODUCING BRIEF HEAVY RAIN AND SOME
HAIL. AN ISOLATED SEVERE STORM IS POSSIBLE IF SUFFICIENT DAYTIME
HEATING OCCURS. TEMPERATURES WILL BE COOLER TODAY AFTER A COLD
FRONT MOVED OVER THE REGION LAST NIGHT. THE COOLER TEMPERATURES...
ESPECIALLY OVER THE NORTHERN PLAINS WILL KEEP THE AIRMASS TOO
STABLE FOR STRONG THUNDERSTORMS TO DEVELOP.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE WILL BE A CHANCE OF LATE DAY SHOWERS AND THUNDERSTORMS IN
THE MOUNTIANS ON WEDNESDAY...THEN CHANCES WILL DECREASE FROM
THURSDAY ONWARD INTO NEXT WEEK FOR THE HIGH COUNTRY. IT LOOKS DRY
FOR THE PLAINS WEDNESDAY THROUGH NEXT MONDAY. TEMPERATURES WILL
WARM-UP TO SEASONAL NUMERALS OR TO ABOVE NORMAL READINGS FROM
THURSDAY INTO NEXT WEEK.

SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

In the hours before

Special weather statement, May 31, 3:51 PM MDT, 4 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
351 PM MDT TUE MAY 31 2016

COZ040-041-312215-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET CO-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE
COUNTIES/EAST BROOMFIELD COUNTY CO-
351 PM MDT TUE MAY 31 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DOUGLAS COUNTY UNTIL
415 PM MDT...

AT 350 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
PARKER...OR 15 MILES SOUTHEAST OF DENVER...MOVING EAST AT 20 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM. TRAINED SPOTTERS REPORTED DIME SIZED HAIL IN LONE TREE
WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
PARKER...LONE TREE AND SURREY RIDGE.

LAT...LON 3950 10490 3955 10490 3957 10466 3950 10466
TIME...MOT...LOC 2150Z 264DEG 15KT 3954 10481

ENTREKIN
Special weather statement, May 31, 4:01 PM MDT, 3 hours 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
401 PM MDT TUE MAY 31 2016

COZ041-312230-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET CO-
401 PM MDT TUE MAY 31 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ELBERT COUNTY UNTIL
430 PM MDT...

AT 400 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9
MILES NORTHEAST OF PONDEROSA PARK...OR 26 MILES SOUTHEAST OF
DENVER... MOVING EAST AT 5 MPH.

DIME SIZE HAIL...HEAVY RAIN...AND WINDS IN EXCESS OF 40 MPH WILL BE
POSSIBLE WITH THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHWESTERN ELBERT
COUNTY.

LAT...LON 3947 10461 3954 10461 3956 10448 3956 10447
      3953 10446 3954 10445 3953 10444 3954 10442
      3950 10440 3950 10436 3947 10437
TIME...MOT...LOC 2200Z 275DEG 6KT 3952 10455

ENTREKIN
Special weather statement, May 31, 6:09 PM MDT, 1 hour 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
609 PM MDT TUE MAY 31 2016

COZ045-010045-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES CO-
609 PM MDT TUE MAY 31 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ARAPAHOE COUNTY UNTIL 645
PM MDT...

AT 609 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10
MILES SOUTHWEST OF STRASBURG...OR 31 MILES EAST OF DENVER...MOVING
SOUTHEAST AT 20 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
STRASBURG.

LAT...LON 3973 10435 3960 10416 3956 10423 3956 10447
TIME...MOT...LOC 0009Z 306DEG 15KT 3960 10439

ENTREKIN

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 6:09 PM MDTSpecial Weather StatementBOUArapahoe36 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.